Arkansas, 2008

Hail and Lightning Strike in Arkansas, May 24, 2008

May 24, 2008 · NWS LZK · 4 events in 3 counties and zones

Isolated severe storms popped up during the afternoon of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Isolated severe storms popped up during the afternoon of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 24, 11:22 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, May 24, 11:22 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1222 PM CDT SAT MAY 24 2008

.AVIATION...
CEILINGS HAVE BEEN SLOWLY LIFTING THROUGHOUT THE MORNING HOURS.
CLOUD COVER SHOULD CONTINUE THROUGH MOST OF THE AFTERNOON. WARM
AND HUMID CONDITIONS WILL BE IN PLACE FOR TODAY. A CHANCE OF
SHOWERS AND THUNDERSTORMS IS IN PLACE OVER THE NORTHERN AND
EASTERN PORTIONS OF THE STATE TODAY...AS THE REMNANTS OF A SYSTEM
MOVE ACROSS THE REGION. A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS WILL BE IN PLACE ACROSS THE REMAINDER OF THE STATE.

&&

.PREV DISCUSSION... /ISSUED 1045 AM CDT SAT MAY 24 2008/

UPDATE...
SYSTEM CURRENTLY OVER NORTHERN ARKANSAS CONTINUES TO SLOWLY
PROPAGATE SOUTHEASTWARD. GIVEN THAT UPPER RIDGE WILL CONTINUE TO
EXPAND INTO THE REGION...THE SYSTEM AND ITS REMNANTS WILL PUSH
INTO CENTRAL/EASTERN ARKANSAS AND THE DELTA REGION THIS AFTERNOON
AND EARLY EVENING. CONVECTION HAS SHOWN AN OVERALL WEAKENING TREND
AS IT MOVES INTO MORE STABLE AIR.

HAVE UPDATED FIRST PERIOD GRIDS TO RAISE RAIN CHANCES ACROSS THE
NORTH AND EAST THIS AFTERNOON TO ACCOUNT FOR THE TRACK OF THE
AFOREMENTIONED SYSTEM. REMAINDER OF THE AREA WILL SEE ISOLATED
SHOWERS/STORMS GIVEN AMOUNT OF INSTABILITY PRESENT. STILL HAVE MY
DOUBTS AS TO HOW MUCH BREAKS THERE WILL BE IN THE CLOUD COVER THIS
AFTERNOON...BUT STRONG WARM ADVECTION IN PLACE HAS PUSHED TEMPS
INTO THE 80S OVER MUCH OF CENTRAL AND SOUTHERN ARKANSAS. RAIN-
COOLED AIR OF THE NORTH MAY RECOVER SOME LATE THIS AFTERNOON...BUT
I DID GO AHEAD AND LOWER FORECASTED MAXES IN THAT AREA BY A DEGREE
OR TWO...AND THIS MAY BE ON THE CONSERVATIVE SIDE.

ALL UPDATES ARE OUT...BUT MORE MAY BE NECESSARY. STAY TUNED.

PREV DISCUSSION... /ISSUED 649 AM CDT SAT MAY 24 2008/

UPDATE...
QUICK UPDATE NEEDED THIS MORNING. SOUTHERN END OF A LINE OF
CONVECTION THAT HAS BEEN MOVING ACROSS THE CENTRAL PLAINS
OVERNIGHT MAY CLIP THE NORTHERN PART OF THE FORECAST AREA THIS
MORNING. WILL ADD POPS FOR THIS MORNING TO ACCOUNT FOR THIS ACTIVITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     68  88  69  89 /  20  20  10  20
CAMDEN AR         72  93  71  90 /  20  20  10  20
HARRISON AR       68  87  68  88 /  20  20  10  20
HOT SPRINGS AR    71  91  70  89 /  20  20  10  20
LITTLE ROCK   AR  71  90  70  89 /  20  20  10  20
MONTICELLO AR     72  92  71  89 /  20  20  10  20
MOUNT IDA AR      71  91  69  90 /  20  20  10  20
MOUNTAIN HOME AR  67  87  68  88 /  20  20  10  20
NEWPORT AR        68  88  69  89 /  20  20  10  20
PINE BLUFF AR     72  92  71  89 /  20  20  10  20
RUSSELLVILLE AR   69  89  69  89 /  20  20  10  20
SEARCY AR         70  89  69  89 /  20  20  10  20
STUTTGART AR      72  91  70  89 /  20  20  10  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...60
Hazardous weather outlook, May 24, 8:32 AM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
932 AM CDT SAT MAY 24 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
932 AM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...AS AN
UPPER SYSTEM MOVES ACROSS NORTHERN ARKANSAS...AND DAYTIME HEATING
COMBINES WITH LOW LEVEL MOISTURE AND INSTABILITY TO PRODUCE WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE REMAINDER OF THE AREA.

WIDESPREAD OR ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED.
HOWEVER...THERE IS SUFFICIENT INSTABILITY AVAILABLE OVER THE REGION
TO PRODUCE AN ISOLATED STRONG TO SEVERE THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE EXPECTED SUNDAY
AFTERNOON...THEN SCATTERED SHOWERS AND THUNDERSTORMS WILL BE IN THE
FORECAST MONDAY MORNING THROUGH WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

32/57

In the hours before

Special weather statement, May 24, 8:27 AM CST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
927 AM CDT SAT MAY 24 2008

ARZ003-004-241525-
BOONE-MARION-
927 AM CDT SAT MAY 24 2008

...SIGNIFICANT WEATHER ALERT FOR BOONE AND MARION COUNTIES UNTIL 1030
AM CDT...

AT 923 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PYATT...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

AREAS THAT WILL BE AFFECTED INCLUDE CLARK HILL...MONARCH...DODD
CITY...SHORT MOUNTAIN...LAKEWAY...TATER KNOB...PEEL AND PINE
MOUNTAIN.

57
Special weather statement, May 24, 9:00 AM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1000 AM CDT SAT MAY 24 2008

ARZ003-004-241505-
BOONE-MARION-
1000 AM CDT SAT MAY 24 2008

...THE SIGNIFICANT WEATHER ALERT FOR BOONE AND MARION COUNTIES HAS
BEEN CANCELLED...

THE STORM HAS WEAKENED. THEREFORE...THE SIGNIFICANT WEATHER ALERT
HAS BEEN CANCELLED.

57

The radar

The Little Rock radar (KLZK), 5 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 lightning. Local standard time, as filed.

Lightning, Pulaski

When
May 24, 1:20 PM CST
Where
Pulaski County, 0.5 mi ESE of Sherwood
Property damage
$10,000
Reported by
NWS Employee
Coordinates
34.818, -92.212

Lightning caused damage to electronics at two adjacent houses.

Hail, Arkansas

When
May 24, 1:52 PM CST
Where
Arkansas County, Stuttgart
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.500, -91.550

Hail, Arkansas

When
May 24, 2:45 PM CST
Where
Arkansas County, De Witt
Measured
0.88 in hail
Reported by
Public
Coordinates
34.300, -91.330

Hail, Desha

When
May 24, 3:15 PM CST
Where
Desha County, Yancopin
Measured
0.75 in hail
Reported by
Public
Coordinates
33.930, -91.220

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95851, 99157, 99158, 99159.